Ringing in the ears (tinnitus) can be caused by a number of medications, including some antidepressants. Not all antidepressants cause tinnitus. If your antidepressant is the cause of your tinnitus, switching to another medication may solve the problem, but don’t quit taking your medication without medical guidance.
Why do antidepressants cause tinnitus?
However, some antidepressants elevate serotonin levels, and there are nerve cells in the brain that become hyperactive when exposed to these increased levels of serotonin. This can raise anxiety levels and can result in tinnitus.
Does tinnitus from antidepressants go away?
The good news is that tinnitus resulting from taking such drugs is often temporary and goes away in a few days to a few weeks after you stop taking the drug.
What antidepressants are associated with tinnitus?
Common antidepressant drugs used in relation to tinnitus include:
- Clomipramine (Anafranil)
- Desipramine (Norpramin)
- Imipramine (Tofranil)
- Nortriptyline (Pamelor)
- Protriptyline (Vivactil)
What antidepressant does not cause tinnitus?
The one antidepressant that does not exacerbate tinnitus is Remeron (mirtazapine). Antianxiety agents pose similar problems. Although most do not cause tinnitus, they have other serious side effects and may be habit forming when used for a chronic condition. Currently there is no “cure” for tinnitus.
Why has my tinnitus suddenly got louder?
When change occurs in our lives, be it at work or home, stress enables our bodies to react and lets the body respond mentally, physically and emotionally. When we are stressed for long periods, we can become imbalanced or out of equilibrium, causing our tinnitus to seem louder on some days more than others.
How do you calm tinnitus?
If tinnitus is especially noticeable in quiet settings, try using a white noise machine to mask the noise from tinnitus. If you don’t have a white noise machine, a fan, soft music or low-volume radio static also may help. Limit alcohol, caffeine and nicotine.
What is the most effective treatment for tinnitus?
The most effective treatments for tinnitus involve noise-canceling headphones, cognitive behavioral therapy, background music and lifestyle changes.
Can Xanax help tinnitus?
Xanax has been used to treat tinnitus symptoms and may work by reducing the anxiety and distress it causes.
Can Benadryl help tinnitus?
Do antihistamines help tinnitus? Antihistamines are sometimes prescribed for tinnitus, but at this time results for the effectiveness of antihistamines for tinnitus patients is inconclusive.
Do antihistamines help with tinnitus?
Many drugs have been investigated as possible relief agents for tinnitus. They include anti-convulsants, tranquilizers, anti-anxiety medications, vasodilators, and antihistamines. These and other drugs have helped some patients effectively manage their tinnitus.